South Dakota, 2022

High Wind in South Dakota, April 5 to 7, 2022

April 5 to 7, 2022 · NWS UNR · 21 events in 20 counties and zones

An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across the area. The strongest winds developed during the early morning of the 6th and continued into the daytime hours of the 7th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across the area. The strongest winds developed during the early morning of the 6th and continued into the daytime hours of the 7th. Sustained winds of 30 to 50 mph and gusts of 60 to 80 mph were recorded at times, especially across the northwestern and west central South Dakota plains. Several tractor-trailers were blown over on Interstate 90 east of Rapid City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 5, 2:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 5, 2:30 AM MST, 1 hour 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
330 AM MDT Tue Apr 5 2022

.DISCUSSION...(Today Through Monday)
Issued at 330 AM MDT Tue Apr 5 2022

Very active pattern will continue in the region through the
period given continued active northern Pac flow. Potent upper
trough now traversing the northern Rockies with the lead impulse
and associated cold front advancing across the Northern Plains.
Brief period of rain/snow this morning will allow for some light
accums across northeast WY and the northern Black Hills. Precip
will quickly shift east across the FA this morning. Diurnal
instability will support some low chances for snow showers this
afternoon, mainly across the far west. Winds will really begin to
ramp up this afternoon/evening, with warning level winds expected
tonight into Wed as the main lobe of pressure rises, CAA, and
upper jet core moves into the FA. Still looks like a widespread
high wind event with wind gusts in excess of 70 mph still likely,
strongest over NE WY, far SW SD, and on the north and east sides
of the BH. Strong winds can also be expected in parts of the Black
Hills as well, esp ridge tops. Further east, warning level winds
look to persist into Thur afternoon, esp over scentral SD.
Secondary cold front will push into the region early Wed morning,
with a decent round of lift, supporting mainly snow as the band
shifts south, with snow accums increasingly likely in the northern
BH and possibly NE WY and far NW SD. Have sided with the more
reasonable Nam and ECMWF per QPF, which supports generally adv
level snow amounts (coupled with wind) in the Black Hills and
northern foothills. There is some lingering uncertainty per snow
amounts in the higher elevations of the Black Hills, mainly above
6000 feet and north facing slopes. Felt confident that lower
elevations will not see warning level snow amounts and have issued
an adv for the lower elevations of the northern and central Black
Hills zones, as well as the northern Foothills, opting to keep
the watch for the higher elevations for now. Best upslope forcing
per bufr progs will be in the morning into the early afternoon,
with diurnal instability supporting convective disruption in the
afternoon. A winter weather adv may be needed for portions of the
NE WY plains and perhaps far NW SD if snow amounts trend up a bit
more. Right now expecting an inch or less in these areas. Snow
band will shift quickly south across the FA in the morning with
lingering snow showers through the day and into Wed night. Windy
conds will persist into Thur, waning through the day NW-SE. Upper
ridging is then expected over the Rockies into the weekend, with
the ridge slowly shifting east into the Plains in a semi-blocked
pattern. This would support dry weather through the end of the
week, with an decent warming trend, followed by unsettled conds to
start next week. However, another deep upper trough is progged to
dig into the western CONUS with the potential for a modified
arctic front settling south into the northern Plains, potentially
setting the stage for a deep sfc cyclone in the Plains by the
middle of next week with the potential for heavy snow in the
Northern Plains.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1136 PM MDT Mon Apr 4 2022

A strong cold front will move through the area overnight into
early Tuesday morning, bringing a period of gusty northwesterly
winds to most areas, especially across the plains. A band of rain
and snow will accompany the front from much of northeast WY into
western SD overnight and early Tuesday, with areas of mostly MVFR
conditions. Isolated rain and snow showers are then possible
during the day, mainly from far northeast WY to far northwest SD
and across the northern Black Hills. Winds will increase later in
the morning and especially during the afternoon and evening, with
gusts of 45 to over 60 kts across much of the area.

&&

.FIRE WEATHER...
Issued At 330 AM MDT Tue Apr 5 2022

Minimum RH will be marginally higher this afternoon, generally
around 15-25 percent across the forecast area. Despite the
borderline RH, very strong northwesterly winds will result in
continued critical fire weather conditions through tomorrow
afternoon. Gusts up to 70 mph are possible Tuesday afternoon,
especially across the SD plains and NE WY, resulting in critical
fire weather conditions.

Strong winds will continue through Thursday. Although RH values will
improve through Thursday, still expect elevated fire weather
conditions due to the strong winds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from noon today to 6 AM MDT Wednesday for
     SDZ024-028.

     Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     SDZ319>326-329-331>335.

     Winter Weather Advisory from 3 AM Wednesday to midnight MDT
     Wednesday night for SDZ024-028.

     Winter Storm Watch from late tonight through Wednesday evening
     for SDZ024-028.

     High Wind Warning from noon MDT /1 PM CDT/ today to 6 PM MDT /7
     PM CDT/ Thursday for SDZ031-032-042>044-046-047-049.

     High Wind Warning from 9 AM this morning to midnight MDT
     Wednesday night for SDZ001-002-012>014-025>027-029-030-041-
     072>074.

     Winter Weather Advisory from 3 AM to 6 PM MDT Wednesday for
     SDZ025.

WY...High Wind Warning from noon today to 6 AM MDT Wednesday for
     WYZ057.

     Red Flag Warning until 6 PM MDT this evening for WYZ314>318.

     Winter Weather Advisory from 3 AM Wednesday to midnight MDT
     Wednesday night for WYZ057.

     Winter Storm Watch from late tonight through Wednesday evening
     for WYZ057.

     High Wind Warning from 9 AM this morning to midnight MDT
     Wednesday night for WYZ054>056-058-071.

&&

DISCUSSION...JC
AVIATION...26
FIRE WEATHER...JC
Hazardous weather outlook, Apr 4, 4:29 AM MST, 23 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
529 AM MDT Mon Apr 4 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
529 AM MDT Mon Apr 4 2022 /629 AM CDT Mon Apr 4 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions expected today across
northeastern Wyoming, the Black Hills, and southwestern and south
central South Dakota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong low pressure system will bring chances for rain and snow
from Tuesday through Wednesday night. Strong northwest winds are
likely Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Apr 4, 11:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1202 AM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     NON-TSTM WND GST 1 NE WINNER             43.39N  99.85W
04/04/2022  M51 MPH          TRIPP              SD   ASOS

1135 PM     NON-TSTM WND GST 7 ESE ROSEBUD           43.20N 100.72W
04/04/2022  M51 MPH          TODD               SD   MESONET

&&

WONG
Local storm report, Apr 5, 2:08 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 AM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
04/05/2022  M53 MPH          CAMPBELL           WY   ASOS

0151 AM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
04/05/2022  M53 MPH          CAMPBELL           WY   MESONET

0205 AM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
04/05/2022  M53 MPH          CAMPBELL           WY   MESONET

0206 AM     NON-TSTM WND GST 13 NNE WRIGHT           43.93N 105.44W
04/05/2022  M50 MPH          CAMPBELL           WY   MESONET

0238 AM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
04/05/2022  M53 MPH          BUTTE              SD   MESONET

0249 AM     NON-TSTM WND GST 8 N REDIG               45.38N 103.55W
04/05/2022  M50 MPH          HARDING            SD   MESONET

0252 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/05/2022  M58 MPH          HARDING            SD   ASOS

&&

WONG
Local storm report, Apr 5, 3:35 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 AM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST 4 N LUDLOW              45.88N 103.38W
04/05/2022  M50 MPH          HARDING            SD   MESONET

0305 AM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
04/05/2022  M55 MPH          CAMPBELL           WY   MESONET

0315 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/05/2022  M61 MPH          HARDING            SD   ASOS

0329 AM     NON-TSTM WND GST 12 E OELRICHS           43.19N 103.00W
04/05/2022  M53 MPH          FALL RIVER         SD   MESONET

0338 AM     NON-TSTM WND GST 10 W EDGEMONT           43.30N 104.02W
04/05/2022  M52 MPH          FALL RIVER         SD   MESONET

0340 AM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
04/05/2022  M52 MPH          PENNINGTON         SD   MESONET

0354 AM     NON-TSTM WND GST 13 SSW REVA             45.36N 103.16W
04/05/2022  M51 MPH          HARDING            SD   MESONET

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Southern Meade Co Plains

When
April 5, 4:00 AM MST to April 7, 5:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Haakon

When
April 5, 5:00 AM MST to April 7, 5:00 PM MST
Where
Haakon forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Jackson

When
April 5, 5:00 AM MST to April 7, 4:00 PM MST
Where
Jackson forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
April 5, 5:00 AM MST to April 7, 2:00 PM MST
Where
Ziebach forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Fall River

When
April 5, 9:00 AM MST to April 7, 4:00 PM MST
Where
Fall River forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Harding

When
April 5, 10:00 AM MST to April 6, 3:00 AM MST
Where
Harding forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Butte

When
April 5, 11:30 AM MST to April 6, 4:00 PM MST
Where
Butte forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Southern Foot Hills

When
April 5, 11:30 AM MST to April 7, 12:00 PM MST
Where
Southern Foot Hills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
April 5, 12:00 PM MST to April 7, 10:00 AM MST
Where
Northern Meade Co Plains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
April 5, 12:00 PM MST to April 7, 3:00 PM MST
Where
Oglala Lakota forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Mellette

When
April 5, 1:00 PM CST to April 7, 5:00 PM CST
Where
Mellette forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Todd

When
April 5, 2:00 PM CST to April 7, 6:00 PM CST
Where
Todd forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
April 5, 3:00 PM MST to April 7, 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Tripp

When
April 5, 4:00 PM CST to April 7, 6:00 PM CST
Where
Tripp forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Perkins

When
April 5, 5:00 PM MST to April 7, 9:00 AM MST
Where
Perkins forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Southern Black Hills

When
April 6, 12:00 AM MST to April 7, 10:00 AM MST
Where
Southern Black Hills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Bennett

When
April 6, 1:00 AM MST to April 7, 3:00 PM MST
Where
Bennett forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
April 6, 2:00 AM MST to April 7, 3:00 PM MST
Where
Rapid City forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
April 6, 3:00 AM MST to 10:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
April 7, 7:00 AM MST to 2:00 PM MST
Where
Custer Co Plains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
April 7, 7:00 AM MST to 1:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011200, 1011191, 1011193, 1011216, 1011179, 1011192, 1011164, 1011187, 1011195, 1011197, 1011198, 1011204, 1011196, 1011207, 1011202, 1011167, 1011163, 1011201, 1011194, 1011165, 1011172.